Negative PCR with many symptoms
May 30, 2012
Dear Dr. Question for your advice. I believe that I was infected in early January 2012, and I have been suffering many symptoms such as soar throat, night sweats, body aches, fatigue, thrush, gum bleeding and soars. I used AZT for 3 weeks in the 3rd month after exposure. However, the PCR HIV-1 test in Month 2 and PCR HIV-2 RNA test at the month 5 and antibody tests at month 1 to 5 are all negative. CD4 counts measured at month 2, 3, and 5 are 640, 535, and 730. I believed that I am infected because AZT helped a lot for symptoms, low cd4 counts, and I have those symptoms exactly related to HIV. I know that I can wait one month more to reach the 6 month period for antibody test. I am still suffering symptoms and feel horrible, but don't know what I can do. please help and advise.
Response from Dr. Young
Hi and thanks for posting.
I'm sorry to hear that you're not feeling well. You say that your symptoms are exactly HIV, but they're not exactly that at all. Your symptoms are very non-specific, meaning that many different things could be responsible.
What? You used AZT monotherapy? Bad idea. First off, if you were using it to prevent infection, PEP is only effective if started within 72 hours of exposure. If you were using AZT to treat HIV infection, monotherapy breeds drug resistant virus. Who provided the AZT? This would not be acceptable care by a healthcare provider.
Second, your lab tests, all of them, do not indicate HIV infection. Your CD4 counts are not low. Your PCR tests are negative.
Yes, you should have an antibody test (ELISA) at month 6 to be certain of not having HIV; but if you're suffering from symptoms (and this IS a common syndrome), you shouldn't prematurely narrow your diagnostic focus to just HIV. Indeed, you should be evaluated by a healthcare provider who can look at your symptoms and look broadly for the underlying culprit.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.